Texas, 2003

Hail and Damaging Wind in Texas, June 22, 2003

June 22, 2003 · NWS MAF · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 4:48 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 22, 4:48 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SUN JUN 22 2003

WILL SEND AN UPDATE SHORTLY TO INCREASE POPS FROM THE BIG BEND...
NORTH THROUGH THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO.  LOW
LEVEL CONVERGENCE HAS INCREASED ALONG AN ILL DEFINED DRYLINE
EXTENDING NORTH/SOUTH ROUGHLY ALONG AFOREMENTIONED LOCATIONS.
INTENSE SURFACE HEATING...COPIOUS AMOUNTS OF LOW LEVEL MOISTURE...
AND AN INCREASE IN LOW LEVEL CONVERGENCE ALONG DRYLINE APPARENTLY
ENOUGH TO OVERCOME WARM MID LEVEL TEMPERATURES/RIDGE ALOFT.  FLOW
IN THE MID LEVELS IS WEAK THOUGH...NOT TO MENTION WET BULB ZERO
HEIGHTS NEAR 12K FT AGL.  COULD SEE A MARGINALLY SEVERE HAILER WITH
THESE STORMS...BUT EXPECT FOR THE MOST PART UNORGANIZED...LOCALLY
HEAVY RAINERS.  WILL TWEAK SKY COVER ALSO.

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Jun 22, 5:52 PM CST, 53 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...WEST
OF A LAMESA...ODESSA...FORT STOCKTON...AND BIG BEND LINE. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY
RAINFALL...DEADLY LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 53 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Andrews

When
June 22, 6:45 PM CST
Where
Andrews County, 3 mi SW of Andrews
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.283, -102.583

Thunderstorm Wind, Andrews

When
June 22, 6:55 PM CST to 7:00 PM CST
Where
Andrews County, 3 mi W of Andrews
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -102.600

A very intense storm developed rapidly at the intersection of two outflow boundaries over Andrews County. The storm produced golfball size hail and an intense downburst which destroyed a barn just west of town, blew down power poles, and blew a large tree across a city street in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362901, 5362902.